Graphical representation of certain moment dualities and application to population models with balancing selection

Sabine Jansen (Leiden University)
Noemi Kurt (TU Berlin)


We investigate dual mechanisms for interacting particle systems. Generalizing an approach of Alkemper and Hutzenthaler in the case of coalescing duals, we show that a simple linear transformation leads to a moment duality of suitably rescaled processes. More precisely, we show how dualities of interacting particle systems of the form $H(A,B)=q^{|A\cap B|}, A,B\subset\{0,1\}^N, q\in[-1,1),$ are rescaled to yield moment dualities of rescaled processes. We discuss in particular the case $q=-1,$ which explains why certain population models with balancing selection have an annihilating dual process. We also consider different values of $q,$ and answer a question by Alkemper and Hutzenthaler.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-15

Publication Date: February 21, 2013

DOI: 10.1214/ECP.v18-2194


  • Alkemper, Roland; Hutzenthaler, Martin. Graphical representation of some duality relations in stochastic population models. Electron. Comm. Probab. 12 (2007), 206--220 (electronic). MR2320823
  • R. Alkemper and M. Hutzenthaler. Dual basic mechanisms Available at
  • Athreya, Siva R.; Swart, Jan M. Branching-coalescing particle systems. Probab. Theory Related Fields 131 (2005), no. 3, 376--414. MR2123250
  • Blath, Jochen; Etheridge, Alison; Meredith, Mark. Coexistence in locally regulated competing populations and survival of branching annihilating random walk. Ann. Appl. Probab. 17 (2007), no. 5-6, 1474--1507. MR2358631
  • Clifford, Peter; Sudbury, Aidan. A sample path proof of the duality for stochastically monotone Markov processes. Ann. Probab. 13 (1985), no. 2, 558--565. MR0781422
  • Diaconis, P.; Freedman, D. Finite exchangeable sequences. Ann. Probab. 8 (1980), no. 4, 745--764. MR0577313
  • Donnelly, Peter; Kurtz, Thomas G. A countable representation of the Fleming-Viot measure-valued diffusion. Ann. Probab. 24 (1996), no. 2, 698--742. MR1404525
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Griffeath, David. Additive and cancellative interacting particle systems. Lecture Notes in Mathematics, 724. Springer, Berlin, 1979. iv+108 pp. ISBN: 3-540-09508-X MR0538077
  • Harris, T. E. Additive set-valued Markov processes and graphical methods. Ann. Probability 6 (1978), no. 3, 355--378. MR0488377
  • Liggett, Thomas M. Interacting particle systems. Reprint of the 1985 original. Classics in Mathematics. Springer-Verlag, Berlin, 2005. xvi+496 pp. ISBN: 3-540-22617-6 MR2108619
  • Sudbury, Aidan; Lloyd, Peter. Quantum operators in classical probability theory. II. The concept of duality in interacting particle systems. Ann. Probab. 23 (1995), no. 4, 1816--1830. MR1379169
  • Sudbury, Aidan. Dual families of interacting particle systems on graphs. J. Theoret. Probab. 13 (2000), no. 3, 695--716. MR1785526
  • J. Swart. Duals and thinnings of some relatives of the contact process. ArXiv:math.PR/0604335. A shortened version of this preprint has been published as p. 203-214 in: Prague Stochastics 2006, M. Husková and M. Janzura (eds.), Matfyzpress, Prague, 2006.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.